Fisher and her team believe that COVID-19 may exacerbate the risk of developing euDKA.
Coronaviruses can bind to insulin-producing pancreatic cells and have toxic effects on them. Studies show that patients with COVID can suffer from elevated blood sugar levels.
The researchers added that severe inflammation caused by COVID-19 may also contribute to diabetic ketoacidosis.
COVID symptoms can also make someone more susceptible to DKA, Fisher said.
“Underlying almost every case of euDKA is a starvation condition that can be caused by vomiting, diarrhea, or loss of appetite due to COVID-19 infection,” said Fisher. “Unfortunately, low food and fluid intake can make SGLT2 inhibitors less effective and can lead to loss of glucose and fluids through the kidneys.”
Researchers recommend that diabetics suspend SGLT2i use until the COVID infection is resolved.
“Many people will be able to hold SGLT2i [meds] “I have an acute illness with no serious consequences, especially if I’m taking other medications to control my diabetes, but I may need to increase my insulin dose,” Fischer said. “.
However, Lansan believes it is premature to recommend a complete discontinuation of diabetes medications if you are infected with COVID.
Diabetic ketoacidosis, when recognized, can be easily treated by providing water and insulin as needed, Lansan said.
“I think the important thing here is not to stop the drug to prevent the onset of DKA, but to try to educate donors what DKA with normoglycemia is,” Lansang said. “If it is recognized by hospital doctors, they can treat patients with diabetic ketoacidosis.”
For more information
The National Institutes of Health details diabetic ketoacidosis.
Source: Dr. Naomi Fisher, MD, Director of Hypertension Services and Hypertension Clinic at Brigham and Women’s Hospital in Boston. Cecilia Lansang, MD, MPH, Director, Endocrinology, Cleveland Clinic, Ohio; AACE clinical case report, November 27, 2020
Common diabetes medications associated with COVID-19 complications
Source link Common diabetes medications associated with COVID-19 complications